Alert archive / Wyoming / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 9, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at May 15, 2017, 5:14 PM MDT for Campbell County, Crook County, Wyoming. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 15, 2017, 5:14 PM MDT (23:14 UTC)
- Expired
- May 15, 2017, 6:04 PM MDT
- In force
- 50 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Campbell County, WY, Crook County, WY
The radar
The Rapid City radar (KUDX), 180 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 4:40 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 11.2 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1899 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- -80 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:13 PM MDT, 3 hours 1 minute earlier.
Area forecast discussion, May 15, 2:13 PM MDT, 3 hours 1 minute before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 213 PM MDT Mon May 15 2017 .DISCUSSION...(This Evening Through Monday) Issued at 137 PM MDT Mon May 15 2017 Cool outflow from the thunderstorms that passed through last night, cloud cover through the morning and low level moisture have all combined to keep temperatures cooler than the potential over much of the region today. This has limited the instability over western SD, delaying the onset of convection to after 00Z over most of the area. The exception is over northeastern Wyoming were the cap has eroded and the sfc based CAPE has risen to 1000-1500J/KG early this afternoon. With the upper low located over the southwestern CONUS and the upper trough over the mid- west, active southwesterly flow aloft will continue to feed shortwave disturbances over the forecast area. Expect to see thunderstorms develop over northeastern Wyoming in the next couple of hours and then increase in coverage as the first shortwave begins to affect the area. Low pressure along a sfc boundary will drift northeastward into nern WY area late this afternoon and evening, with drier air moving into northeast WY to the southwest of the low. The best chances for showers and storms and the risk for some strong to severe storms will generally be near and to the north and east of the low over northeastern Wyoming and northwest and central SD during the evening hours. Hail and gusty winds will be the main threats from any stronger storms. Showers and some T-storms will continue as the sfc low tracks eastward across the forecast area tonight, with some showers from far northeast WY to northwest SD Tuesday morning as low moves into eastern SD. Another strong shortwave will bring a chance for showers and storms Tuesday afternoon and night. Isolated strong storms look possible again in the afternoon and evening, especially from the Black Hills eastward. A cold front will slide south through the area Tuesday night and early Wednesday, bringing much cooler air for the rest of the week. The extended period continues to look cool and unsettles as the upper trough drifts eastward across the Rockies and into the plains by late in the week. The upper low within the trough will dig southeastward into the Great Basin Wednesday and the Rockies on Thursday, then will stall out over the Central Rockies area late week. With the medium range models still showing a more southern movement, the better pcpn chances Thursday into Friday will be across southern portions of the CWA, with heavier rainfall potential mostly staying south of the forecast area. Still a good deal of uncertainty at this point, but the trends continue to favor this solution right now. Could still see a bit of snow across the higher elevations of the Black Hills and possibly into parts of northeastern WY, mainly during the overnight and morning hours Thursday and Friday. Temps will be below average through at least Saturday, with highs in the 40s and 50s. Lows Thursday night and Friday night will mostly be in the mid 30s to mid 40s, some colder spots over northeast WY and the Black Hills. Some frost will certainly be possible. At this time, the weekend looks to be mainly dry with a warming trend if storm system exits the region quickly enough, but that is no certainty right now. && .AVIATION...(For the 18Z TAFS Through 18Z Tuesday) Issued At 1242 PM MDT Mon May 15 2017 MVFR CIGS are beginning to dissipate from NW WY to far western SD. Thunderstorms will develop again in the mid to late afternoon, with MVFR cig/vsby in vicinity of storms into tonight. Additionally, MVFR CIGS will be possible across NE WY late tonight into Tuesday morning. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...10 AVIATION...13
Hazardous weather outlook, May 15, 11:53 AM MDT, 5 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 1153 AM MDT Mon May 15 2017 SDZ001-002-012-013-024>031-041-042-072>074-WYZ054>058-071-161300- Harding-Perkins-Butte-Northern Meade Co Plains- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 1153 AM MDT Mon May 15 2017 This Hazardous weather outlook is for portions of the Black Hills of South Dakota...western South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...This Afternoon and Tonight Thunderstorms will develop later this afternoon and evening. There is a slight risk for severe thunderstorms through this period. Large hail and storng straight line wind gusts will be the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A series of disturbances will produce scattered thunderstorms across the area through Wednesday. Widespread severe thunderstorms are not expected at this time, but an isolated severe storm is possible. A storm system may bring more widespread rain towards the end of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ014-032-043-044-046-047-049-161300- Ziebach-Haakon-Jackson-Bennett-Mellette-Todd-Tripp- 1153 AM MDT Mon May 15 2017 /1253 PM CDT Mon May 15 2017/ This Hazardous weather outlook is for portions of south central South Dakota...and western South Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms will develop later this afternoon and evening. A isolated storm may produce large hail and strong straight line wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A series of disturbances will produce scattered thunderstorms across the area through Wednesday. Widespread severe thunderstorms are not expected at this time, but an isolated severe storm is possible. A storm system may bring more widespread rain towards the end of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Local storm report, May 15, 1:27 PM MDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
127 PM MDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 AM TSTM WND GST 6 W PARMELEE 43.32N 101.14W
05/14/2017 M81 MPH TODD SD MESONET
MAGPIE CREEK RAWS MEASURED WIND SPEED. TIME ADJUSTED BY
RADAR SINCE SITE REPORTS HOURLY.
&&
CORRECTED EVENT DATE...EVENT TIME
MLSLocal storm report, May 15, 1:28 PM MDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
128 PM MDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 AM TSTM WND GST 6 W PARMELEE 43.32N 101.14W
05/15/2017 M81 MPH TODD SD MESONET
MAGPIE CREEK RAWS MEASURED WIND SPEED. TIME ADJUSTED BY
RADAR SINCE SITE REPORTS HOURLY.
&&
CORRECTED EVENT DATE
MLSLocal storm report, May 15, 1:48 PM MDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
148 PM MDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 AM TSTM WND GST 3 ESE PINE RIDGE 43.02N 102.51W
05/15/2017 M45 MPH OGLALA LAKOTA SD ASOS
&&
MLSLocal storm report, May 15, 1:50 PM MDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
150 PM MDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM TSTM WND DMG 2 SSE PINE RIDGE 43.00N 102.53W
05/14/2017 OGLALA LAKOTA SD PUBLIC
MOBILE HOME SHIFTED FROM ITS BLOCKS AND DAMAGE TO
OUTBUILDINGS AND SHEDS.
0239 AM TSTM WND GST 3 ESE PINE RIDGE 43.02N 102.51W
05/15/2017 M45 MPH OGLALA LAKOTA SD ASOS
0245 AM TSTM WND GST 6 W PARMELEE 43.32N 101.14W
05/15/2017 M81 MPH TODD SD MESONET
MAGPIE CREEK RAWS MEASURED WIND SPEED. TIME ADJUSTED BY
RADAR SINCE SITE REPORTS HOURLY.
&&
MLSSpecial weather statement, May 15, 3:43 PM MDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Rapid City SD
343 PM MDT MON MAY 15 2017
WYZ054-152230-
Northern Cambell WY-
343 PM MDT MON MAY 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMPBELL COUNTY
UNTIL 430 PM MDT...
At 343 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Spotted Horse, or 41 miles northeast of Buffalo, moving
east at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Spotted Horse and Recluse.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4497 10547 4462 10542 4463 10601 4487 10602
4488 10599
TIME...MOT...LOC 2143Z 261DEG 28KT 4473 10607
CalderonLocal storm report, May 15, 4:20 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
420 PM MDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM TSTM WND GST SPOTTED HORSE 44.71N 105.84W
05/15/2017 E60 MPH CAMPBELL WY TRAINED SPOTTER
MOVED HORSE TRAILER ACROSS THE YARD
&&
METhe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 11:32 PM MDT | Severe Thunderstorm Warning | UNR | Fall River, Oglala Lakota | 58 min |
| May 15, 12:34 AM MDT | Severe Thunderstorm Warning | UNR | Custer, Fall River | 56 min |
| May 15, 3:43 PM MDT | Special Weather Statement | UNR | 47 min | |
| May 15, 4:11 PM MDT | Severe Thunderstorm Warning | UNR | Campbell | 64 min |
| May 15, 5:49 PM MDT | Severe Thunderstorm Warning | UNR | Campbell, Crook | 56 min |
| May 15, 5:51 PM MDT | Special Weather Statement | UNR | Campbell | 39 min |
| May 15, 5:59 PM MDT | Severe Thunderstorm Warning | UNR | Campbell | 26 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.